From Milpitas, California, USA:
My five and a half year old son was diagnosed with type 1 diabetes 15 months ago, and his endocrinologist says she has never seen a case like this. He weighs 45 pounds and is 45 inches tall. He currently gets 6 units of NPH with 0.25-0.5 units of Novolog in the morning, and at dinner he receives 0.25-1 unit of NovoLog depending on how much carb he eats. Every morning he wakes up between 85-130 mg/dl [4.7-7.2mmol/L]. This has been going on the entire 15 months. He can go to bed with a blood sugar of 400 mg/dl [22.2 mmol/L] and still wake up under 130 mg/dl [7.2 mmol/L]. They are currently having me check him at 3:00 am, he has never been above 130 mg/dl [7.2 mmol/L] at that point and he has been 70 mg/dl [3.9 mmol/L] twice. I don't know how this is possible since his last shot is about 6:00 pm every night. There are days where we have to cut way back on insulin, because (I assume) his pancreas decides to kick in more.
Is this the honeymoon? Why does he not need any insulin over night? How can his pancreas make him get a low? They have definitely confirmed he has type 1 not type 2 diabetes, but I wonder? Could there be a mistake? Could he have type 2, despite all of the antibodies and positive results that confirm he has type 1? Have you seen this before? Any advice is appreciated.
Your son's diabetes story is quite unusual, but not so rare. In my experience, I can remember at least some cases of children who presented a similar story during the first two to three years after diabetes onset. Certainly, in my opinion, this is due to the honeymoon. Your son must to secrete some amount of insulin that permit such a glycemic excursion as you have noted.
If he has antibodies, it is improbable he has type 2 diabetes. Indeed, your son is of average about height and weight which is more common in type 1 diabetes than in type 2, in which people who develop diabetes are at least overweight if not obese.
Unfortunately, I don't think that your son can stop insulin because the honeymoon period will finish, and there are moments during the day when sugar blood levels are higher than normal. So the only thing you can do is wait with the hope that the honeymoon period will last as long as possible. Perhaps, in the case of your child, you can discuss with your endocrinologist switching to Lantus, with long-lasting action without any peak which often decrease hypoglycemia.
Original posting 13 Nov 2003
Posted to Diagnosis and Symptoms
|Return to the Top of This Page|
Last Updated: Tuesday April 06, 2010 15:09:52
This Internet site provides information of a general nature and is designed for educational purposes only. If you have any concerns about your own health or the health of your child, you should always consult with a physician or other health care professional.
This site is published by T-1 Today, Inc. (d/b/a Children with Diabetes), a 501c3 not-for-profit organization, which is responsible for its contents. Our mission is to provide education and support to families living with type 1 diabetes.
© Children with Diabetes, Inc. 1995-2018. Comments and Feedback.